Texas, 2009

Damaging Winds in Texas, June 30, 2009

June 30, 2009 · NWS AMA · 6 events in 2 counties and zones

Severe thunderstorms with strong winds caused a few power outages as they moved across the south central Texas Panhandle during the evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with strong winds caused a few power outages as they moved across the south central Texas Panhandle during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 5:36 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 30, 5:36 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT TUE JUN 30 2009

.AVIATION...
TSTMS OCCURRING ALONG AND AHEAD OF FRONTAL BNDRY...MOVING S AT 10 TO
15 KT.  OUTFLOW SEEN WITH CLUSTERS NEAR BORGER AND LAKE MEREDITH WILL
LIKELY AFFECT WIND DIRECTION AT AMA DURING NEXT COUPLE OF HOURS.
EXPECT CONVECTION TO DIMINISH WITH LOSS OF DAYTIME HEATING...LEAVING
ONLY ALTOCU AS CLOUD TYPE OVERNIGHT.  SLY SFC WINDS EXPECTED TO
BECOME LIGHT SSWLY BEFORE SUNRISE.  HIGH BASED CU AND CB EXPECTED
AGAIN WED AFTN WITH SSWLY SFC WINDS NEAR 15 KT.  VFR FCST CONTINUES
NEXT 24 HOURS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 403 PM CDT TUE JUN 30 2009/

DISCUSSION...
SHOWERS AND STORMS WERE DEVELOPING LATE THIS AFTERNOON ALONG SEVERAL
BOUNDARIES THAT DRAPED ACROSS THE PANHANDLES. WITH HELP FROM DAYTIME
HEATING...RAIN CHANCES HAVE IMPROVED ESPECIALLY OVER THE WEST AND
SOUTH WHERE LOW LEVEL FORCING IS BEST AND STEERING FLOW TAKES
ACTIVITY SOUTH.

RAIN POTENTIAL CONTINUES TO FAVOR THE AFTERNOON AND EVENING HOURS AS
SHOWERS AND STORMS DEVELOP OVER EASTERN PLAINS OF NEW MEXICO AND
COLORADO...WORKING SOUTH SOUTHEAST. MODELS STILL AGREE WITH A WEAK
COLD FRONT ENTERING OUR AREA LATE THURSDAY. THIS BOUNDARY SHOULD
ENHANCE OUR RAIN OPPORTUNITY...SO MAINTAINED HIGHER POPS INTO FRIDAY.
ANOTHER FRONT AFFECTS THE AREA ON SUNDAY. MODELS ARE COMING INTO
AGREEMENT REGARDING THE TIMING OF THIS FRONT...AND LATER SHIFTS MAY
CONSIDER INCREASING POPS AS THIS DAY APPROACHES. POPS WERE EXTENDED
INTO MONDAY SINCE EXISTING TRENDS WILL CONTINUE.

THE WARMEST TEMPERATURES MAY OCCUR ON WEDNESDAY IF SUBSIDENCE
INCREASES AHEAD OF THE APPROACHING COLD FRONT. CLOUDS AND PERSISTENT
RAIN CHANCES SHOULD LOWER READINGS AT LEAST ONE TO TWO CATEGORIES.

NUNEZ

FIRE WEATHER...
LOW TO MODERATE FIRE WEATHER CONDITIONS WILL PREVAIL THROUGH
THURSDAY AS MINIMUM RELATIVE HUMIDITIES AND TWENTY FOOT WINDS REMAIN
BELOW THRESHOLD.

NUNEZ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                92  65  93  66  92 /  20  30   5   5  30
BEAVER OK                  97  62 100  70  97 /  10  10   5  10  20
BOISE CITY OK              95  63  96  64  93 /  20  30   5  10  30
BORGER TX                  97  69  98  70  98 /  20  30   5   5  30
BOYS RANCH TX              96  66  99  65  96 /  20  40   5   5  30
CANYON TX                  91  62  93  64  91 /  20  30   5   5  20
CLARENDON TX               93  67  94  68  95 /  20  30   5   5  20
DALHART TX                 95  63  97  62  93 /  30  40   5  10  30
GUYMON OK                  97  64 101  66  96 /  10  20   5  10  20
HEREFORD TX                92  61  94  62  92 /  30  30   5   5  20
LIPSCOMB TX                98  63  97  69  96 /  10  20   5  10  30
PAMPA TX                   95  67  92  68  93 /  20  30   5   5  30
SHAMROCK TX                96  66  95  69  95 /  10  30   5   5  20
WELLINGTON TX              95  68  97  70  98 /  10  20   5   5  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/24
Hazardous weather outlook, Jun 30, 2:34 PM CST, 3 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT TUE JUN 30 2009

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
334 PM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND EVENING AS A SURFACE TROUGH MOVES INTO
THE NORTHERN TEXAS PANHANDLE. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. HOWEVER...A FEW STORMS MAY BECOME STRONG WITH
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS
AND OKLAHOMA PANHANDLES WEDNESDAY THROUGH MONDAY MAINLY DURING THE
EVENING AND OVERNIGHT HOURS. ANY THUNDERSTORMS THAT DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

In the hours before

Special weather statement, Jun 30, 4:48 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT TUE JUN 30 2009

TXZ007-302330-
MOORE TX-
548 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR MOORE COUNTY.

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF DUMAS...MOVING SOUTH AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Jun 30, 5:22 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT TUE JUN 30 2009

TXZ008-013-302345-
HUTCHINSON TX-CARSON TX-
622 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR CARSON AND HUTCHINSON
COUNTIES.

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BORGER...MOVING SOUTH AT 20 MPH.

WINDS AROUND 50 MPH HAVE OCCURRED WITH THIS STORM. THE STORM WILL
MOVE INTO NORTHERN CARSON COUNTY AND MAY IMPACT THE CITY OF
PANHANDLE.

HEAVY RAINFALL MAY ALSO RESULT IN LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

KIMBLE
Special weather statement, Jun 30, 5:43 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT TUE JUN 30 2009

TXZ012-010030-
POTTER TX-
643 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR POTTER COUNTY.

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTH OF AMARILLO...MOVING SOUTH AT 15
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Jun 30, 5:56 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT TUE JUN 30 2009

TXZ013-010045-
CARSON TX-
656 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR CARSON COUNTY.

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF PANHANDLE...MOVING SOUTH AT
15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Jun 30, 6:14 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT TUE JUN 30 2009

TXZ012-017-010100-
POTTER TX-RANDALL TX-
714 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF AMARILLO...MOVING SOUTH AT
15 MPH...TOWARD AMARILLO.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

JC

The radar

The Amarillo radar (KAMA), 7 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
June 30, 6:27 PM CST to 6:28 PM CST
Where
Potter County, 4.72 mi ESE of (Ama)amarillo Intl A
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.200, -101.640

An off-duty National Weather Service employee located ten miles east of Amarillo estimated fifty-six knot thunderstorm wind gusts.

Thunderstorm Wind, Potter

When
June 30, 6:29 PM CST to 6:30 PM CST
Where
Potter County, 4.72 mi ESE of (Ama)amarillo Intl A
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
35.200, -101.640

An off-duty National Weather Service employee ten miles east of Amarillo estimated thunderstorm wind gusts of fifty-two knots and reported that the power was also out.

Thunderstorm Wind, Potter

When
June 30, 6:32 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Potter

When
June 30, 6:32 PM CST to 6:33 PM CST
Where
Potter County, 5.12 mi NNW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.270, -101.850

The Amarillo and Potter County Emergency Manager estimated thunderstorm wind gusts of fifty-two knots five miles north northwest of Amarillo.

Thunderstorm Wind, Potter

When
June 30, 6:33 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Randall

When
June 30, 6:56 PM CST to 6:57 PM CST
Where
Randall County, 1.13 mi E of Canyon
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.980, -101.900

The broadcast media reported that a viewer measured fifty-six knot winds from a home weather station located about one mile east of Canyon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176783, 176784, 176785, 176787, 176786, 176788.